South Dakota, 2017Damaging Winds in South Dakota, May 28, 2017
May 28, 2017 · NWS FSD · 3 events in 2 counties and zones
Severe thunderstorms produced a microburst that resulted in very strong winds causing widespread tree damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced a microburst that resulted in very strong winds causing widespread tree damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 28, 5:15 PM CST, 11 minutes earlier.
Area forecast discussion, May 28, 5:15 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
615 PM CDT Sun May 28 2017
.SHORT TERM...(This evening through Monday)
Issued at 415 PM CDT Sun May 28 2017
Very breezy afternoon across the region, as deep mixing is allowing
20 to 30 knot gusts to mix downward. Relatively quiet short term
continues, but we are watching convection across North Dakota
quickly race southeast. This convection is tied to a PV anomaly
pivoting across eastern North Dakota this afternoon, and focused on
the nose of an upper jet streak plunging down the western side of
the broad Canadian upper trough.
High resolution models are doing a good job handling this
convection, with expectations that the leading edge of this activity
may push into the northwestern portions of the CWA along the Highway
14 corridor by 6pm. With this activity no solely diurnally based,
expecting this scattered activity to persist southeast towards NW
Iowa by the late evening hours. While instability really isn't that
high, will maintain an isolated thunder wording in the grids.
Perhaps the biggest concern would be the continuing steep low level
lapse rates and high storm bases, which could support brief wind
gusts up to or higher than 40 knots this evening. Simulated HRRR
gusts speeds support this idea as well.
Memorial Day could turn into a somewhat cloudy and cool day, as
strong cold air advection pivots southwest in the morning. With the
large upper trough dropping southward into the western Great Lakes,
any breaks in cloud cover should result in scattered showers or even
a few thunderstorms over western Minnesota and far eastern South
dakota by mid-day. Increased cloud cover, combined with cold
advection, will force temperatures slightly downward into the lower
and middle 60s. Afternoon winds will again be rather gusty, have
have increased speeds a few knots over populated guidance.
.LONG TERM...(Monday night through Sunday)
Issued at 415 PM CDT Sun May 28 2017
The showers Monday will rapidly wane as the daytime heating subsides
in the evening, enough to not warrant a mention of pops. As the
winds subside, cool high pressure will produce below normal lows in
the 40s. On Tuesday, the very large upper cyclone is still northeast
of our CWA greatly influencing our weather with an upper cyclonic
flow. Despite a high degree of mixing, cumulus and cool temperatures
above the surface will help to keep highs below normal with readings
in the 60s. The one exception is in our MO River valley zones where
highs should reach the lower 70s. Despite the upper cyclonic flow,
at this time decided to leave the northeast half of our forecast
area with no mention of pops in the afternoon as the cumulus field
builds. There is some subtle warm air advection in the 700-500mb
layer of about +2 to +4C which could keep light showers at bay, and
a lack of discernible short wave. It will be breezy again however,
with mixed layer winds of 20 to 30 knots suggesting a lot of 15 to
30 mph winds at the surface from a northwest direction. As surface
high pressure moves close to the forecast area Tuesday night, lows
will be very chilly for this time of year. Hedged toward cool
guidance readings such as MOS and the ECMWF to give a lot of 40 to
45 degrees under light winds.
The pattern then begins to warm on Wednesday with less wind. The
large upper cyclone is still situated over southeast Canada and the
northeast United States Wednesday through Friday. To the west, a
weak upper ridge of high pressure moves into the western plains. As
this happens, the low level jet increases Wednesday night with warm
air advection. This CWA is placed in speed convergence with 40 knots
in south central Nebraska feeding into only 20 knots in our southern
zones which gives some broad ascent. Furthermore, there is some
model consensus in showing MCS development to our south toward I 80.
The question is, will any rain fall on the northern side of it this
far north. This is similar to what happened last late Thursday night
and Friday morning. The GFS and GEM Global are similar in producing
some light rain and general TSRA in our forecast area Wednesday
night and Thursday morning, with the ECMWF less bullish. Solid
chance pops are certainly warranted with this disturbance, and if
the ECMWF comes more into line with the GEM and GFS in future model
runs, likely pops may be warranted at least from I 90 southward.
From Friday through Sunday, an upper trough begins to form behind
the upper ridge over MT, then moves southeastward into the plains on
Saturday. Friday is likely the most problematic in terms of highs as
to where the warm front sets up. The GEM Global and GFS has the warm
front well south of our area, whereas the ECMWF brings up warm air.
For now, used superblend with this much discrepancy which produces
highs in the upper 70s to lower 80s. If the ECMWF pans out as is,
then readings will be 5 to 10 degrees warmer. But as the upper
trough moves through on Saturday, with the ECMWF the quickest,
temperatures will cool some with a weak cold front following
Saturday night. At any rate, chance pops are certainly warranted for
rain and some TSRA late Friday night and Saturday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 611 PM CDT Sun May 28 2017
Scattered showers and isolated thunderstorms will linger through
the evening, then taper off after 02Z. Gusty northwest winds will
also quickly decrease in the evening with loss of daytime
heating. Northwesterly winds will again pick up by mid morning on
Monday, gusting around 20 to 25 kts into the afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Dux
LONG TERM...MJ
AVIATION...JM
Hazardous weather outlook, May 28, 3:58 AM CST, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
458 AM CDT Sun May 28 2017
IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062-
291000-
Lyon IA-Osceola-Dickinson-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-Brookings-Jerauld-
Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-
458 AM CDT Sun May 28 2017
This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
Isolated thunderstorms from late this afternoon into early this
evening will have potential to produce wind gusts to 40 to 50 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
IAZ012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-291000-
Sioux-O'Brien-Clay IA-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-
Dixon-Dakota-Gregory-Charles Mix-Douglas-Hutchinson-Turner-
Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
458 AM CDT Sun May 28 2017
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Thunderstorm Wind, Brookings
- When
- May 28, 5:26 PM CST to 5:28 PM CST
- Where
- Brookings County, 3 mi NE of Sinai
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.281, -96.987
Several branches were downed, some as large as three inches in diameter.
Thunderstorm Wind, Brookings
- When
- May 28, 5:26 PM CST to 5:28 PM CST
- Where
- Brookings County, 4 mi NNE of Sinai
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.303, -96.999
Large, seven inch tree branches were downed.
Thunderstorm Wind, Moody
- When
- May 28, 5:45 PM CST to 5:46 PM CST
- Where
- Moody County, 2 mi SE of Colman
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.959, -96.792
Six diameter tree branches were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flood in Louisiana, May 28, 20173 deaths · 4 injured · EF1 · 30 events
- Rip Current in Texas, May 28, 20171 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 28, 2017$785,000 · EF1 · 23 events
- Flash Flooding and Hail in Texas, May 28 to 29, 2017$1.2 million · 1.75 in hail · 13 events
- Flash Flooding and Damaging Winds in Mississippi, May 28 to 30, 2017$311,000 · 55 kt wind · 15 events
- Hail and Damaging Winds in Texas, May 28, 2017$143,000 · 3 in hail · 24 events
- Damaging Winds and Lightning Strikes in Georgia, May 28, 2017$136,000 · 55 kt wind · 12 events
- Flash Flood in Pennsylvania, May 28, 2017$225,000 · 1 event
- Lightning Strike in Tennessee, May 28, 2017$200,000 · 1 event
- Flash Flooding and Flooding in Pennsylvania, May 28 to 29, 2017$71,000 · 1.75 in hail · 18 events
- Hail and Damaging Winds in Ohio, May 28, 2017$80,000 · 1 in hail · 8 events
- Flash Flood and Damaging Winds in Louisiana, May 28 to 30, 2017$56,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697697, 697698, 697699.